Hail, Shelby
- When
- February 17, 10:33 PM CST to 10:38 PM CST
- Where
- Shelby County, 0.86 mi NNW of Oakville
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.081, -89.956
Thunderstorms developed over West Tennessee during the late evening hours of February 17th, 2009. The thunderstorms developed out ahead of a developing low pressure system located over the Central Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Thunderstorms developed over West Tennessee during the late evening hours of February 17th, 2009. The thunderstorms developed out ahead of a developing low pressure system located over the Central Plains. Some of the thunderstorms became severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 17, 7:24 PM CST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 724 PM CST TUE FEB 17 2009 .DISCUSSION... FORECAST WAS RECENTLY UPDATED FOR SEVERE THUNDERSTORM WATCH 22. 00Z LZK AND SHV SOUNDINGS SHOW ELEVATED INSTABILITY NEAR 850MB. AN ELEVATED WARM LAYER WAS NOTED AROUND 700MB. 18Z NAM MODEL FORECAST THIS ELEVATED WARM LAYER TO GRADUALLY ERODE THROUGH THE EVENING...ERODING THE CAP TO DEEP CONVECTION. AT THIS TIME... IT APPEARS THAT CONVECTION SHOULD REMAIN ELEVATED... ROOTED IN A LAYER ABOVE THE IMPRESSIVE LOW LEVEL HELICITY. LAPSE RATES SHOULD RUN BETWEEN 6 AND 7 C/KM. GIVEN THE COOL TEMPS BELOW 850 MB... EXPECT HAIL TO THE PRIMARY SEVERE WEATHER THREAT. PWB && .PREV DISCUSSION... /ISSUED 619 PM CST TUE FEB 17 2009/ UPDATE... UPDATED FOR 00Z AVIATION DISCUSSION. DISCUSSION... DEALING WITH POSSIBLE SEVERE THUNDERSTORMS TONIGHT INTO WEDNESDAY MORNING IS THE MAIN FORECAST CONCERN. LATEST MODELS WERE IN GOOD GENERAL AGREEMENT THROUGH FRIDAY...THEN DIVERGED CONSIDERABLY. USED A BLEND OF MODELS WITH NO PREFERENCE FOR ONE OVER ANOTHER. THE BIGGEST CHANGES TO THE FORECAST WAS TO SLIGHTLY LOWER RAIN CHANCES WEDNESDAY MORNING ACROSS NE MS AND INCREASE THEM SLIGHTLY SATURDAY/SATURDAY NIGHT. AT 4 PM CST ACROSS THE FORECAST AREA...CLOUDY AND COOL CONDITIONS WERE OCCURRING WITH SURFACE TEMPERATURES IN THE 40S. SCATTERED LIGHT SHOWERS WERE OVER THE AREA...MAINLY NEAR AND SOUTH OF INTERSTATE 40. A SURFACE LOW WAS OVER KANSAS...MOVING EAST. TONIGHT...EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP AS MOISTURE...LIFT...AND INSTABILITY INCREASE. BELIEVE DEVELOPMENT WILL BEGIN BETWEEN 7 PM AND 10 PM...PEAKING AROUND 2 AM...THEN TAPERING OFF TOWARDS SUNRISE AS DRIER AIR MOVES IN FROM THE WEST. WENT WITH VERY HIGH RAIN CHANCES...60 PERCENT AND GREATER...AS MOST...IF NOT ALL...AREAS WILL GET WET. RAINFALL AMOUNTS WILL RANGE FROM 0.10 TO 0.25 INCH OVER NE AR TO 0.50 TO 1 INCH NEAR AND SOUTH OF INTERSTATE 40. WOULD NOT BE SURPRISED IF AN ISOLATED AREA RECEIVED NEAR 2 INCHES OVER WEST TN OR NORTH MS. TEMPERATURES WILL RISE THROUGH THE NIGHT...GETTING INTO THE UPPER 50S AND LOWER 60S BY SUNRISE WEDNESDAY. REGARDING THE SEVERE POTENTIAL TONIGHT...MOST...IF NOT ALL STORMS...WILL REMAIN ELEVATED WITH MUCAPES 500 TO 1300 J/KG FORECAST...WITH THE HIGHEST INSTABILITY OCCURRING LATE TONIGHT. HAIL IS THE MAIN HAZARD...SO KEPT SEVERE AND LARGE HAIL WORDING IN ZONES. SLIGHT RISK APPEARS REASONABLE AND WATCH BOXES MAY BE NEEDED. ACROSS NORTH MS AFTER 4 AM CST...STORMS MAY BE CLOSE FROM BECOMING SURFACE BASED IF SURFACE TEMPERATURES COULD EXCEED 62/63 DEGREES WHICH DAMAGING WINDS OR EVEN A TORNADO COULD OCCUR. RIGHT NOW...THIS APPEARS UNLIKELY. WEDNESDAY STILL APPEARS TO BE AN INTERESTING WEATHER DAY WITH SOME SEVERE STORM POTENTIAL DURING THE MORNING HOURS EAST OF THE MS RIVER AND WINDY/VERY WARM CONDITIONS BY AFTERNOON. REDUCED RAIN CHANCES SLIGHTLY EAST OF THE MS RIVER AS DEEP MOISTURE MAY BE LACKING...PERHAPS NOT ALLOWING FOR MUCH CONVECTION AT ALL...BUT NOT SURE ABOUT THIS AS LOW LEVEL MOISTURE AND INSTABILITY WILL BE ABUNDANT. SEVERE THUNDERSTORMS MAY OCCUR WEDNESDAY MORNING EAST OF THE MS RIVER...PARTICULARLY OVER NE MS...BUT THIS IS DEPENDENT ON THE AMOUNT OF MOISTURE AVAILABLE AND EXACT POSITIONING OF A MID/HIGH LEVEL DRY SLOT/JET MAX. MODERATE INSTABILITY WITH LIFTED INDICES -2 TO -4 IS FORECAST OVER NORTH MS THROUGH EARLY WEDNESDAY AFTERNOON. IF ENOUGH MID LEVEL MOISTURE IS AVAILABLE...THERE IS A POTENTIAL FOR SURFACE BASED CONVECTION MAINLY SOUTHEAST OF A COFFEEVILLE MS TO SAVANNAH TN BETWEEN 6 AM AND 2 PM WEDNESDAY... WHICH THESE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS... AND PERHAPS A TORNADO OR TWO. NOT SURE ABOUT THIS SCENARIO AT THIS TIME. KEPT SLIGHT RISK WORDING IN THE HWO FOR NOW. BY WEDNESDAY AFTERNOON...THE DRY SLOT AND DRIER AIR WILL OVERTAKE THE AREA...ALLOWING FOR CLEARING SKIES AND EXCELLENT MIXING. WINDY CONDITIONS WILL OCCUR WITH WINDS APPROACHING WIND ADVISORY CRITERIA...SUSTAINED 25 MPH OR GREATER WITH GUSTS 40 MPH OR GREATER. THE ENHANCED MIXING WILL ALLOW TEMPERATURES TO TAKE OFF AS WELL...REACHING THE UPPER 60S AND LOWER 70S ACROSS THE ENTIRE AREA. RAIN CHANCES WILL END WITH THE DRIER AIR MOVING IN. WEDNESDAY NIGHT THROUGH FRIDAY...DRY AND COLD CONDITIONS CAN BE EXPECTED. NORTH WINDS 10 TO 20 MPH WILL MAKE FOR BRISK AND MUCH COLDER CONDITIONS WEDNESDAY NIGHT INTO THURSDAY WITH LOWS IN THE LOWER TO MID 30S AND HIGHS IN THE 40S ON THURSDAY...EVEN WITH ABUNDANT SUN. HIGH PRESSURE WILL BE OVERHEAD THURSDAY NIGHT WITH LOWS IN THE 20S. SLIGHTLY WARMER AIR WILL MOVE IN ON FRIDAY WITH SOUTHWEST WINDS DEVELOPING. FRIDAY NIGHT THROUGH SUNDAY MORNING...BIG MODEL DIFFERENCES ARE NOTED WITH THE PASSAGE OF A COLD FRONT...BUT MAY HAVE TO MONITOR FOR POSSIBLE WINTRY WEATHER DURING THIS TIME FRAME. THE LATEST GFS MODEL WAS MOST PROGRESSIVE AND THE OUTLIER...WHILE THE LATEST CANADIAN AND ECMWF MODELS INDICATED A POSSIBLE WINTER STORM OVER THE AREA WITH ALL TYPES OF WINTRY WEATHER. FOR NOW...INCREASED PRECIP CHANCES SLIGHTLY SATURDAY AND SATURDAY NIGHT AND DID NOT MENTION WINTRY WEATHER IN HWO. BELOW NORMAL TEMPERATURES ARE EXPECTED. SUNDAY AFTERNOON THROUGH TUESDAY...GENERALLY DRY CONDITIONS AND BELOW NORMAL TEMPERATURES ARE EXPECTED. MOISTURE AND LOW RAIN CHANCES MAY RETURN BY TUESDAY AS SOUTH WINDS DEVELOP. MBS && .AVIATION... 00Z TAFS MVFR CEILINGS WILL CONTINUE ACROSS ALL TAF SITES AND THEN RAPIDLY LOWER AS SHOWERS AND THUNDERSTORMS DEVELOP AFTER 18/04Z. THINK THE BEST TIMING FOR THUNDERSTORMS WILL BE 04Z AT KJBR...06Z AT KMEM... AND 07Z AT KMKL AND KTUP BUT THUNDERSTORMS COULD BE A FEW HOURS FASTER ESPECIALLY AT KMEM...KMKL...AND KTUP. IFR CONDITIONS WILL DEVELOP AFTER THIS TIME FRAME WITH CEILINGS BELOW 1000 FT CONTINUING UNTIL AROUND 18/12Z. CEILINGS WILL LIFT TO MVFR CONDITIONS AFTER THIS TIME FRAME BUT SHOULD REMAIN BETWEEN 1500 TO 2500 FEET UNTIL WEDNESDAY AFTERNOON. SOUTH TO EVENTUALLY WEST WINDS WITH GUSTS UP TO 25 KNOTS CAN BE EXPECTED THROUGH THE ENTIRE TAF PERIOD. KNS && .PRELIMINARY POINT TEMPS/POPS... MEM 46 70 32 45 / 100 30 10 0 MKL 45 70 30 43 / 100 40 10 0 JBR 45 68 30 43 / 80 10 10 0 TUP 46 72 34 47 / 100 50 10 0 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 325 PM CST TUE FEB 17 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-182330- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 325 PM CST TUE FEB 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA...PARTICULARLY ALONG AND SOUTH OF INTERSTATE 40...AFTER 8 PM. LARGE HAIL UP TO THE SIZE OF QUARTERS WILL BE THE MAIN HAZARD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS AREAS EAST OF THE MISSISSIPPI RIVER WEDNESDAY MORNING. LARGE HAIL UP TO THE SIZE OF QUARTERS WILL BE THE MAIN HAZARD. STRONG WEST TO NORTHWEST WINDS 20 TO 25 MPH WITH GUSTS OF 40 MPH OR GREATER ARE POSSIBLE WEDNESDAY AFTERNOON ACROSS THE ENTIRE AREA. A WIND ADVISORY MAY BE NECESSARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 8 PM TONIGHT ACROSS THE ENTIRE FORECAST AREA FOR LARGE HAIL. SPOTTER ACTIVATION MAY BE NECESSARY WEDNESDAY MORNING EAST OF THE MISSISSIPPI RIVER. MBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 958 PM CST TUE FEB 17 2009 ARZ036-048-049-MSZ001-007-180445- LEE AR-ST. FRANCIS AR-CRITTENDEN AR-DE SOTO MS-TUNICA MS- 958 PM CST TUE FEB 17 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN CRITTENDEN COUNTY IN EASTERN ARKANSAS... EASTERN LEE COUNTY IN EASTERN ARKANSAS... EASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS... WESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI... NORTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 4 MILES SOUTH OF MARIANNA AT 958 PM CST...MOVING NORTHEAST AT 55 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CRITTENDEN...DESOTO...LEE...ST. FRANCIS AND TUNICA COUNTIES...INCLUDING LOCATIONS NEAR HUGHES AND MARIANNA...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1045 PM CST. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES ARKABUTLA LAKE...HORN LAKE...HORSESHOE LAKE...MIDWAY LAKE AND TUNICA LAKE. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1016 PM CST TUE FEB 17 2009 MSZ001-TNZ088-180500- DE SOTO MS-SHELBY TN- 1016 PM CST TUE FEB 17 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHWESTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI... SOUTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 11 MILES WEST OF EUDORA AT 1016 PM CST...MOVING NORTHEAST AT 60 MPH. VERY HEAVY RAIN ALONG WITH OCCASIONAL CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR BARTLETT...COLLIERVILLE...CORDOVA...GERMANTOWN...HORN LAKE...MIDTOWN MEMPHIS...OLIVE BRANCH AND SOUTHAVEN...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1100 PM CST. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES HORN LAKE...LAKE MCKELLAR AND ROBCO LAKE. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
The Memphis radar (KNQA), 30 km away, was scanning. The volume nearest the first event began at 04:34 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155357, 155358, 155359.